A Guide To Lower Extremity Cutaneous Manifestations In Patients With HIV Infections

Start Page:
Author(s): 
Robert G. Smith, DPM, MSc, RPh, CPed

Paronychia: Is It A Common Side Effect Of HIV Medications?

   A review of the literature reveals case reports and retrospective cohort accounts of patients receiving antiretroviral therapy for HIV infection and the subsequent development of paronychias.25-34

   Zerboni and colleagues reported the onset of paronychia in 12 HIV-positive patients who were receiving lamivudine during a three-month period.25 The clinical presentation of paronychia involved one great toe in five patients, both great toes in five patients, and fingernails as well as toenails in two patients.25,29,33 Further, these patients did not have any risk factors for paronychia development.

   Bouscarat and co-workers described 42 HIV-positive individuals who presented with great toe paronychia secondary to ingrown nails and they had received the HIV treatment indinavir.26,29,33 These patients had no prior episodes of paronychia, psoriasis or local trauma.26 The medium time of onset for drug-induced ingrown toenails was 120 days.26 These authors suggest that inhibition of endogenous proteases may be the explanation for initial hypertrophy of the nail fold and the subsequent development of similar lesions of pyogenic granuloma.26,29

   Bouscarat and co-workers also suggest that disturbances of retinoic acid metabolism may be the underlying mechanism for the nail changes one sees with patients receiving indinavir.26,33 Sass and colleagues say paronychia with pyogenic granuloma in the presence of indinavir therapy may be induced by impairment of the oxidative metabolism of retinoic acid through the inhibition of cytochrome p450 3A as opposed to impaired formation of 9-cis-retinoic acid.30

   In a study of 50 HIV-infected men who were referred for the treatment of paronychia between the years 1995 to 1999, Sibel and colleagues noted that these patients’ drug regimens included combinations of the following medications: indinavir, stavudine, didanosine, lamivudine, zidovudine, nevirapine, delavirdine, nelfinavir and ritonavir.29

   Colson and co-workers assessed a retrospective cohort of managed care patients who received protease inhibitors from 1996 through 1998.33 They identified 288 adults during this timeframe and that indinavir appeared to be part of their drug regimen 63 percent of the time. A total of 30 patients in this population had at least one documented paronychia of the great toe during this timeframe.33 These authors concluded that indinavir (and not lamivudine) was strongly associated with great toe paronychia. James and colleagues reported five cases of ingrown toenails associated with indinavir-ritonavir combination therapy.

   Garcia-Silva and co-workers report that paronychias occur in 4 to 9 percent of the patients who receive indinavir.34 They suggest this adverse effect is not related to other epidemiological variables such as the patient’s sex, age, immune status or other risk factors. Even through the exact mechanism of indinavir induced retinoid-like effects is unclear, the following hypotheses for paronychia pathogenesis include: interference with the retinoid metabolism by enhancing retinoic acid signaling pathway; increasing retinoic acid synthesis; or reducing cytochrome p450 mediated retinoic acid oxidative metabolism.34

Key Insights On Cutaneous Immune Reconstitution Inflammatory Syndrome

   Various researchers have described cutaneous immune reconstitution inflammatory syndrome in association with a range of infectious, inflammatory, neoplastic and autoimmune disorders. Podiatric physicians have come to realize that the introduction of HAART has altered the pattern of dermatologic disease among patients with HIV-infection.

image description image description


Anonymoussays: December 5, 2009 at 8:05 pm

Great Job by Podiatry Today :)

Reply to this comment »
Anonymoussays: December 10, 2009 at 4:46 pm

This article is a great reference. It would be nice to see more from this author. I noticed this author is not on your editorial board. Why Not ?

Nice job

Reply to this comment »

Post new comment

  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.

More information about formatting options

Image CAPTCHA
Enter the characters shown in the image.